Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Dr visits-
    avatar
    barb10562 posted:
    I mentioned to endo this morning how much trouble the Metformin was causing but in the last two days its been much better. As Ive lost 18lbs lately, I decided to stay with it. I will give it another 3 mo and when I go back will decide what to do.I really dont want to go back to Actos as I think it caused alot of weight gain and bloating. Upset stomach seems a small price to pay!!
    Reply
     
    avatar
    mhall6252 responded:
    Barb - I hope things settle down with the metformin. The weight loss is one of those "positive" side effects. I also think it's much safer than Actos. Hang in there!

    Michelle
    Michelle
    Diabetic since 5/2001
    Follow my journey at www.mch-breastcancer.blogspot.com
    Smile and the world smiles with you.
     
    avatar
    phototaker responded:
    Barb, did you look into the Extended Release form of Metformin that we suggested? Why suffer?
     
    avatar
    barb10562 replied to phototaker's response:
    I take the ex. As I said, in the last few days its been better so will stick with it for another 3 mos.
     
    avatar
    phototaker replied to barb10562's response:
    I take mine "after" dinner on a full stomach. When do you take yours? I'm glad you're feeling better!
     
    avatar
    hootyowl2 responded:
    Medicines sometimes have opposite effects on me, and metformin caused me to gain, not lose weight. It also upset my digestive systems constantly. It took me over 6 months to get the docs to change my meds. They thought the metformin was so "wonderful" and didnt see any need to change it. I didnt think it was wonderful one bit. The glucotrol and Actos did not work either. The Actos made me even sicker than the metformin, and my sugars were up around 400 before I could get them to give me insulin instead.

    It is up to you, but the upset stomach may not ever go away with the metformin. I did not consider it worth the trouble for me.

    Shots are no big deal.

    Hooty
     
    avatar
    phototaker replied to hootyowl2's response:
    Hooty, I talked to a pharmacist at Kaiser, and because I had mentioned about my mom that had gone from oranase pills, to insulin, to diet and exercise, and back to insulin in her 80's, she said they're finding that insulin is really a good thing. So, I'm not as concerned as I used to be. It's better than getting 400's and causing damage in your body to get this regulated well.

    Again, I would try the Extended Release version. I "am" only using a little amount, and maybe that's why I'm not getting any symptoms at all. I also AGAIN have heart medicines that have the opposite effect, so I'm so happy right now to be taking this new medicine.
     
    avatar
    DoloresTeresa replied to hootyowl2's response:
    Hooty, I am outraged that it took the docs over six months to change your meds. What they know is from a text book but you are the one who knows your own body. On most meds the drug company will say--if you are experiencing such and such symptoms, tell your doctor. Why do doctors think this is printed on the package?

    Dolores
     
    avatar
    hootyowl2 replied to DoloresTeresa's response:
    Phototaker,

    I am quite happy with the insulin and have no wish to go back to any kind of pills. Diabetic pills fool around with your liver to make it release less glucose into your blood, thereby lowering your blood sugars. Of course, the chemical reactions are more complicated, but that is the simplified version. Insulin is what your body makes to be able to use the glucose and other sugars in your blood. I much prefer the insulin over harmful drugs anyway. I also have an enlarged liver, so no thanks on anything that might make that worse. That was diagnosed shortly before they took me off the metformin in 2003. I no longer see that doctor and PA, and would never go back to them.

    Dolores Teresa, I agree with you. I changed docs shortly after that incident, and went to a much better doctor. However, he wanted me to try other pills for a bit before going to insulin. I was on the glucotrol about 1 year, and the Actos was added in around that time. One month on the Actos, and I went off of it on my own because it was making me so sick. It was over the holidays, and my doc put me on insulin at his first available appointment then.

    I would not recommend that first doctor and PA to anyone.

    Some doctors are so gung-ho on certain medications that they do not listen when patients have bad reactions to them.

    Hooty
     
    avatar
    phototaker replied to hootyowl2's response:
    That's interesting, Hooty! It's always good to listen to someone who has gone through so much. I "just" started Metformin, and have had no side effects so far. So Hooty, you think the pills affect the liver? I wonder how it affects it? My doctor gives me tests every 3 months, so I'll watch how my liver is affected. My liver enzymes have come up, but I've been told by my doctor AND the pharmacist that my numbers are fine. Did you also take cholesterol pills, too, at that time?


    Helpful Tips

    Tip for Less Severe Neuropathy Symptoms
    I was diagnosed with Type 2 over eight years ago and have been lucky enough to control my disease with weight loss, diet and exercise ... More
    Was this Helpful?
    1 of 1 found this helpful

    Expert Blog

    Conquering Diabetes - Michael Dansinger, MD

    Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.